Nuelin - Theophylline

Does anyone else take this? What are the most common side effects? If I shake taking symbicort are my shakes likely to get worse? Should I be asking my GP about blood tests when i go and see him, the consultant never mentioned anything but I read in the leaflet that comes with the medication that they might want to check potassium levels.

Beth

7 Replies

oldestnewest
  • Hi Beth, it doesn't usually cause low potassium in normal doses, so unlikely to need bloods done. If you eat plenty of fruit then your potassium should be fine. As for side effects, the most likely is nausea and vomiting - that usually settles down after a few days, usually just feel a wee bit sick, likely to be a lot less bad than erythromycin which is nasty! I don't think it makes the shakes any worse, cos it acts in a different way. You might notice your heart feels like it is beating faster, but again that usually settles itself. Oh, and headache when you start it, but that lasts a few hours at most.

    Hope it works for you.

    Love sarah

  • Aminophylline / theophylline

    Hi Beth

    There have been quite a few threads on the various brands of aminophylline and theophylline in the past, I've brought a few of them to the top for you. I think side effect wise it makes little difference for most people what brand you're on, although some people seem to find one better than another.

    Side effect wise, it's a vastly variable feast. Some suffer to the extent that they have to stop taking it, others barely notice it. Most people find though, that the side effects are worst initially and wear off a bit after a week or so, so hang in there if you do get side effects!

    Myself, I take theophylline (Uniphyllin) and I find I get mild nausea first thing in the morning, and yes, it's not a well documented side effect but it does seem to make my shakes worse. Other than that, I don't get much in the way of side effects, unless my levels go toxic, and then I really know about it, with relentless nausea and vomiting and a pounding headache (imagine the worst hangover you've ever had, and multiply it...).

    The toxic dose is close to the treatment dose, so your doctor may want to do blood tests to monitor your levels whilst you're being established on it. It's also very much affected by other medications including several antibiotics and things like St John's Wort, so be careful what other meds you take at the same time and always remind your doctor and pharmacist that you're on it! Occasionally, even some foods can alter the levels, but that's rare.

    I've probably worried you even more now! Honestly, for a lot of people this drug is no great problem... I've been on it for over 10 years and have rarely had problems. Best of all, for me it's a total wonder drug and keeps me well better than any other... when my levels go low I know about it!

    I hope you get on alright with it and remember to go back and hastle your doctor if you have any problems or the side effects get too much!

    Take care

    Em H

  • i dont no if this is just a kids side effect but michael had huge behavural probs on the neullin - he was totally out of control. it was much worse within the first 2 hours of a freash dose, he stopped the neullin 3 weeks ago cos his behaviour and mood swings were so bad that the cons decided that hed be better of without it!

  • bump

  • theophylline

    hiya

    yes you my should get your blood tested as my levels all of the blue went to a toxic level and I was vomiting - in the end decided to stop this med as the side effects were worse than the benefits

    have you tried Singular (montelask) this seems to help without the side effects

  • Neuline -Theophylline

    Hi I take Phyllocontin which is another version of Aminophyhlline and the only problem I have is if I take the doses too close together (usually if I've been out and forgotten to take to before leaving home). I then end up with a massive headache and nausea. I think you are supposed to have blood tests once a year to check that the blood levels are at the correct amount and not at a toxic level

  • Neuline -Theophylline

    Hi I take Phyllocontin which is another version of Aminophyhlline and the only problem I have is if I take the doses too close together (usually if I've been out and forgotten to take to before leaving home). I then end up with a massive headache and nausea. I think you are supposed to have blood tests once a year to check that the blood levels are at the correct amount and not at a toxic level

You may also like...